Steroid Acne and Rebound Phenomenon

June 2008 | Volume 7 | Issue 6 | Original Article | 547 | Copyright © 2008

Steven L. Harlan MD FAAD

Abstract

Background: There have been many reports of topical steroids treatment for the face causing perioral dermatitis, steroid acne, and steroid rebound phenomenon.
Objective: To assess patient reported outcomes in patients receiving compounded topical (hydrocortisone 0.75% and precipitated sulfur 0.5%) lotion for up to 15 years for common dermatological conditions of the face.
Methods: In a retrospective study, 300 patients were randomly sampled from the dermatology clinic who had used, or were continuing to use, a lotion based, pharmacy-compounded topical preparation for the face. The topical compound was used in therapies for seborrheic dermatitis and combination with prescription topical therapy for patients with acne and rosacea with tolerability problems.
Results: None of the 300 patients experienced steroid acne, rebound phenomenon, or perioral dermatitis associated with use of hydrocortisone 0.75% and precipitated sulfur 0.5% on the face.
Conclusion: There was no evidence found that perioral dermatitis, steroid acne, or rebound phenomenon occurs when sulfur is compounded with topical hydrocortisone 0.75%.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles